Thunderstorm Wind, Woods
- When
- August 21, 7:30 PM CST
- Where
- Woods County, 3.1 mi WNW of Hopeton
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.710, -98.720
No damage reported.
As a shortwave moved through the area, storms formed in southwest Kansas and slowly made their way into northern Oklahoma during the evening of the 21st. Overnight into the morning of the 22nd, storms slowed down and redeveloped over north central Oklahoma, resulting in some flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
As a shortwave moved through the area, storms formed in southwest Kansas and slowly made their way into northern Oklahoma during the evening of the 21st. Overnight into the morning of the 22nd, storms slowed down and redeveloped over north central Oklahoma, resulting in some flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 21, 5:00 PM CST, 2 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 600 PM CDT FRI AUG 21 2015 .AVIATION... EXPECT TO SEE SOME SHWR/TSTMS IMPACT MOST SITES LATER THIS EVENING WITH ASSOCAITED MVFR CONDITIONS. WITH VFR RETURNING OVERNIGHT AND CONT THROUGH THE DAY ON SATURDAY. MUCH LIKE TODAY... SOUTH WINDS WILL INCREASE DURING THE DAY SATURDAY WITH GUSTS OF 20 TO 25KTS EXPECTED BY LATE MORNING INTO THE AFTN HOURS. 30 && .PREV DISCUSSION... /ISSUED 218 PM CDT FRI AUG 21 2015/ .DISCUSSION... PRIMARY FORECAST CONCERN LIES WITH THUNDERSTORM CHANCES THIS EVENING AND OVERNIGHT. CURRENTLY... STOUT MID-LEVEL SHORT WAVE CONTINUES TO DIG ACROSS NERN NM/SERN CO INTO THE NRN PANHANDLES. AHEAD OF THIS WAVE... WAA HAS INCREASED ACROSS WRN N TX INTO WRN OK... IN RESPONSE... LL CLOUDS CONTINUE TO DISSIPATE ACROSS NRN TX/SRN INTO CENTRAL OK. FROM 15Z FORWARD... EACH PROGRESSIVE RUN OF THE HRRR HAS BECOME MORE AGGRESSIVE WITH CONVECTIVE DEVELOPMENT OVER THE ERN PANHANDLES AND ACROSS WRN OK/WRN N TX INTO CENTRAL/SOUTH CENTRAL OK OVERNIGHT. TIMING HAS BEEN RELATIVELY CONSISTENT FROM RUN TO RUN... AND SIMILAR TO TRADITIONAL GUIDANCE FROM THE NAM/GFS/ECMWF. WITH THAT SAID... CURRENT EXPECTATIONS IS FOR INITIAL CONVECTION TO DEVELOP OVER THE NRN TX PH/OK PH BETWEEN 21-23Z (4-6 PM CDT)... MOVING E/SE INTO WRN OK THROUGH 23-01Z (6-8 PM CDT). WITH CLEARING SKIES... INSTABILITY WILL INCREASE ACROSS THE WRN TX PH/WRN OK... 1000 TO 1500 J/KG ALONG WITH 30 TO 40KTS OF DEEP LAYER SHEAR. ASCENT FOR FORCING IS CONFINED TO THE MID-LEVELS... 850/700MB... THEREFORE... EXPECT CONVECTION TO BE ELEVATED... AND BUFR SOUNDINGS SUPPORT THIS... WITH LCLS BETWEEN 2000 TO 3000 FT AGL. PRIMARY CONCERN WILL BE LARGE HAIL... POSSIBLY UP TO GOLF BALL SIZE... DAMAGING WINDS UP TO 60 MPH AND FREQUENT LIGHTNING. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE... WITH PWATS IN THE 75TH PERCENTILE... 1.40-1.60IN... HOWEVER... THE MID-LEVEL SHORT WAVE IS MOVING AT A DECENT CLIP... SO HYDRO IMPACTS SHOULD BE MINIMAL AS STORMS WILL BE MOVING OUT QUICKLY THROUGH THE EARLY MORNING HOURS OF SATURDAY. SATURDAY MORNING... THE CHANCE FOR STRONG TO SEVERE STORMS WILL WANE QUICKLY THROUGH MIDNIGHT... WITH SCATTERED CONVECTION CONTINUING ACROSS CENTRAL INTO ERN OK THROUGH DAWN. MOST OF THE REMAINING STORMS WILL STILL RETAIN THE ABILITY TO PRODUCE 40 MPH GUSTS AND FREQUENT LIGHTNING. LATE SATURDAY MORNING AND AFTERNOON... SOME LINGERING SHOWERS MAY HANG AROUND... BUT DRY WEATHER CAN BE EXPECTED AS WAA INCREASES AGAIN AHEAD OF COLD FRONT THAT WILL BE MOVING IN FROM THE NW DURING THE AFTN IN RESPONSE TO A STRONG H500 SHORT WAVE SWINGING ACROSS THE NRN PLAINS. THIS FRONT WILL DROP S/SE INTO THE SRN PLAINS SAT NIGHT THROUGH SUN MORNING... BRINGING A GOOD CHANCE OF PRECIP TO THE REGION OVERNIGHT AS PWATS WILL RANGE FROM 1.5 TO 1.70IN AHEAD OF THE FRONT OVERNIGHT. GUIDANCE REMAINS IN DECENT AGREEMENT... WITH THE FRONT MOVING FAIRLY QUICKLY... PUSHING TO THE RED RIVER THROUGH EARLY/MID MORNING. PRECIP AMOUNTS BETWEEN 0.50 AND 1.00 IN... WITH THE BEST CHANCES ACROSS NRN OK OVERNIGHT. NO SEVERE WEATHER IS EXPECTED AT THIS TIME... ALTHOUGH A FEW STRONGER STORMS MAY BE CAPABLE OF 40 TO 45 MPH GUSTS. AFTER SUNDAY... THE H500 RIDGE WILL CONTINUE TO BUILD OVER THE SWRN U.S... WITH GOOD CONSISTENCY BETWEEN RUNS OVER THE PAST FEW DAYS. THIS WILL BODE WELL FOR TEMPS ACROSS THE REGION... KEEPING THE SRN PLAINS NEAR NORMAL... WITH HIGHS IN THE UPPER 80S/LOWER 90S INTO NEXT WEEK. HOWEVER... RESIDING UNDER THE ERN EDGE OF THE RIDGE... THERE WILL BE A NEAR DAILY CHANCE OF ISOLATED TO SCATTERED THUNDERSTORMS ACROSS THE REGION IN RESPONSE TO A SERIES OF SHORT WAVES TRAVERSING THE LARGER RIDGE THROUGH THE END OF NEXT WEEK. THE BEST CHANCE FOR PRECIP NEXT WEEK WILL BE MON INTO TUE AS THE WEEKEND FRONT LIFTS TOWARD THE RED RIVER AS A WEAK WARM FRONT... BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS TO TEXOMA AND WRN AND CENTRAL OK. JTK && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 71 92 71 84 / 40 10 60 30 HOBART OK 71 96 72 85 / 60 10 40 30 WICHITA FALLS TX 74 97 75 93 / 40 10 20 40 GAGE OK 69 94 65 80 / 60 0 60 20 PONCA CITY OK 72 91 67 82 / 40 20 70 10 DURANT OK 73 94 75 93 / 40 10 10 30 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 117 PM CDT FRI AUG 21 2015 OKZ004>048-050>052-TXZ083>090-221830- HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD- NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE- BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN- CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON- TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON- JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN- FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY- 117 PM CDT FRI AUG 21 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN... WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... A STORM SYSTEM OVER NEW MEXICO WILL APPROACH THE AREA THIS AFTERNOON AND EVENING. AS THIS SYSTEM APPROACHES... SCATTERED STORMS ARE EXPECTED TO DEVELOP OVER THE OKLAHOMA AND TEXAS PANHANDLES THIS AFTERNOON AND MOVE INTO WESTERN OKLAHOMA AND WESTERN NORTH TEXAS. A FEW OF THE STORMS MAY PRODUCE HAIL LARGER THAN HALF DOLLARS AND STRONG WIND GUSTS. THE BEST CHANCE OF STRONG TO SEVERE STORMS WILL BE ACROSS WESTERN HALF OF OKLAHOMA AND WESTERN NORTH TEXAS THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... THUNDERSTORMS WILL BE POSSIBLE SATURDAY THROUGH TUESDAY. THE BEST CHANCE FOR RAIN AND THUNDERSTORMS WILL BE ON SUNDAY AS A COLD FRONT MOVES ACROSS THE SOUTHERN PLAINS. GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
704 PM CDT FRI AUG 21 2015
OKZ005-220045-
WOODS OK-
704 PM CDT FRI AUG 21 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WOODS COUNTY UNTIL 745
PM CDT...
AT 702 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
4 MILES NORTHWEST OF ALVA TO 11 MILES SOUTHWEST OF HARDTNER TO 9
MILES SOUTH OF BUTTERMILK...MOVING EAST AT 15 MPH.
HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
&&
LAT...LON 3700 9855 3687 9854 3675 9856 3677 9876
3679 9922 3700 9944
TIME...MOT...LOC 0002Z 260DEG 12KT 3684 9873 3693 9884 3697 9930
30SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 745 PM CDT FRI AUG 21 2015 OKZ005-006-220115- ALFALFA OK-WOODS OK- 745 PM CDT FRI AUG 21 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ALFALFA AND NORTHEASTERN WOODS COUNTIES UNTIL 815 PM CDT... AT 744 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM 4 MILES NORTHWEST OF BURLINGTON TO 7 MILES SOUTHWEST OF HARDTNER... MOVING EAST AT 35 MPH. HAZARDS INCLUDE... HAIL UP TO THE SIZE OF NICKELS... WIND GUSTS TO 50 MPH... MINOR FLOODING IN AREAS OF POOR DRAINAGE... FREQUENT CLOUD TO GROUND LIGHTNING... PRECAUTIONARY/PREPAREDNESS ACTIONS... MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING WEATHER CONDITIONS. && LAT...LON 3699 9819 3684 9838 3683 9893 3700 9895 TIME...MOT...LOC 0044Z 255DEG 31KT 3696 9846 3694 9874 30
The Vance AFB radar (KVNX), 53 km away, was scanning. The volume nearest the first event began at 01:28 UTC.
11 thunderstorm wind, 2 hail, 2 flash flood. Local standard time, as filed.
No damage reported.
No damage reported.
No damage reported.
No damage reported.
County roads flooded resulting in travel difficulties.
Roads were flooded with water 3 to 4 feet deep around Tonkawa. Emergency manager measured 5.25 inches of rain.
No damage reported.
Large trees were snapped by wind.
No damage reported.
No damage reported.
Tree blown on to roof of house.
No damage reported.
Power poles downed by wind.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2015Every state in 2015This day in weather historyWarnings in Oklahoma, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 590795, 590797, 590800, 590802, 590805, 590808, 590809, 590810, 590811, 590812, 590813, 590814, 590815, 590816, 590817.